Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1569 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Discussion
   References

 Article Access Statistics
    Viewed5414    
    Printed64    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 2000  |  Volume : 66  |  Issue : 6  |  Page : 322-323

Stevens - Johnson Syndrome in Chronic Myeloid Leukemia




Correspondence Address:
P R Gupta


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20877118

Rights and PermissionsRights and Permissions

  Abstract 

A case of Stevens - Johnson syndrome in a 48-year old woman not responding to conventional corticosteroid therapy which on subsequent investigations was found to be having chronic myeloid leukaemia. Patient improved with concomitant administration of busulphan therapy. Stevens - Johnson syndrome presentation in chronic myeloid leukaemia is rare.


Keywords: Stevens -Johnson Syndrome, Chronic myeloid leukaemia, Busulphan therapy


How to cite this article:
Gupta P R, Puri K, Maharajan B B. Stevens - Johnson Syndrome in Chronic Myeloid Leukemia. Indian J Dermatol Venereol Leprol 2000;66:322-3

How to cite this URL:
Gupta P R, Puri K, Maharajan B B. Stevens - Johnson Syndrome in Chronic Myeloid Leukemia. Indian J Dermatol Venereol Leprol [serial online] 2000 [cited 2020 Oct 20];66:322-3. Available from: https://www.ijdvl.com/text.asp?2000/66/6/322/4963



  Introduction Top


The Stevens Johnson syndrome is a multisystem inflammatory disorder associated with widespread eruptions that can result in death. There are many etiologic associations including drugs and infections however the pathophysiology of the syndrome remains obscure.

The case report describes a middle aged woman presenting in skin O.P.D. as a case of  Stevens-Johnson syndrome More Details. On investigations, she turned out to be a case of chronic myeloid leukaemia. Herein, we report a case of Stevens-Johnson syndrome in chronic myeloid leukaemia.


  Case Report Top


A 48-year-old woman was admitted to our hospital on 26th November, 1998, with pain, redness and swelling in her eyes, mouth and genitalia with generalised bullous lesions for last 3 days. She had been well until 20 days prior to admission when she developed mild sore throat with multiple ulcerations in her msouth. She had been treated symptomatically by general practitioner with corticosteroid injections, tablets and local applications. Patient did not get any relief but started having generalised pruritus. Then patient presented in skin OPD and was prescribed antihistaminics, corticosteroids and local applications. Generalised pruritus was relieved but patient started having vesiculobullous lesions all over the body three days prior to admission.

Physical examination revealed generalised bullous lesions on erythematous bases with erosions at places and iris lesions especially on both upper and lower extremities. Both Bulla spreading sign and Nikolsky's sign were positive. In addition hemorrhagic crusting of both uper and lower lips was apparent. Mucous membrane of mouth and genitalia showed multiple erosions. Ophthalmic examination showed bilateral conjuctivits and matted eye lashes. Routine laboratory investigations i.e. Hb, TLC, DLC, ESR, urinalysis, FBS, LFT and RFT were within normal limits except leucocytosis (20,000/cmm.) A Tzanck smear from the base of lesions was negative. Skin biopsy showed subepidermal cleft formation.

Patient was put on prednisolone 80 mg/day. Since there was no improvement after one week, dose was increased to 120 mg/day. As there was no improvement and patient was getting weaker day by day, routine investigations i.e. Hb, TLC, DLC& PBF were done (9-12-98). Her Hb was 7 gm%; TLC 36600/cmm; DLC- blast or promyelocytes- 08%, myelocytes and metamyelocytes-22%, juvenile and mature neutrophils- 42%, lymphocytes-20%, monocytes-02%, eosinophils-03% and basophils 03%. Peripheral blood film showed mostly normocytic normochromic R.B.C with mild to moderate anisocytosis and poikilocytosis. There was mild rise in spectrum of immature myeloid series of cells. Myelocytes were predominant cells. Platelets were increased in number suggestive of chronic myeloproliferative disorder possibly early phase of chronic myeloid leukaemia.

She was also put on tab. busulphan in dosage 2 mg/day alongwith 120mg prednisolone per day. Within one week, Nikolsyk's sign became negative and also started healing; dose of prednisolone being reduced in a phased manner. After 2 weeks of treatment with busulphan 2mg/day, her values (21-12-98) were as: Hb- 9.5gm%; TLC- 7500/cmm; DLC- blasts and promyelocytes- 0%, myelocytes and metamyelocytes- 11% neutrophils -65%, lymphocytes-16%, monocytes- 02% eosinophils-03% and basophils- 03%. On 26-12-98 patient was discharged as her Hb, TLC, DLC, PBF were within normal limits. Skin lesions almost healed leaving only hyperpigmentation.


  Discussion Top


In 1922, Stevens and Johnson described two cases that resembled erythema multiforme with associated mucosal and opthalmic involvement and severe constitutional symptoms.[2] The Stevens-Johnson syndrome usually occurs in individuals without previous underlying debilitating diseases. The prodrome resembles a common upper respiratory tract infection with constitutional signs and symptoms, lasting from 1-14 days. Lesions may occur on all mucosal surfaces including buccal mucosa, tongue, lips, conjuctival and nasal mucosae. Symmetrical erythematous vesiculobullous lesions may appear on the body including palms and soles. The lesions healed without scarring leaving postinflammatory hypopigmentation or hyperpigmentation. Many etiologic agents have been implicated as causes of Stevens-Johnson syndrome. Drugs or infections are most commonly mentioned as precipitating factors.[3] Often times, it is impossible to determine whether a certain drug caused the syndrome, or was prescribed to treat the early symptoms of syndrome which can resemble the early stages of nonspecific upper respiratory tract infection. This dilemma is exemplified in our patient who was treated before developing lesions of Stevens-Johnson syndrome. The diversity and number of causes suggest that the syndrome represents a final common hypersensitivity reaction pattern produced by a multitude of stimuli. Toxic bullous eruptions as cutaneous manifestations of internal malignancy were manifold in their clinical aspect as could not be recorded as belonging to certain definite types. They simulated erythema multiforme, dermatitis herpetiformis in child with leuakaemia has been reported.[5] Skin lesions in myeloid leukaemia are much less frequent and Beek could collect only 72 cases.[6]

Association of Stevens-Johnson syndrome with myeloid leukaemia is very rare and hence reported.

 
  References Top

1.Champion RH, Burton JL & Ebling FIG Textbook of Dermatology, 1992: 1836-1837.  Back to cited text no. 1    
2.Stevens AM, Johnson FC. A new eruptive fever associated with stomatitis and ophthalmia; Report of 2 cases in children. Am J Dis Child 1922; 24: 256-533.  Back to cited text no. 2    
3.Bianchine JR, Mocaraeg RV.J, Lasagna L, et al. Drugs as etiologic factors in Stevens Johnson syndrome. Am 3 Med 1963;44:330-405.  Back to cited text no. 3    
4.Becker SW, Kahn D, Rothman S. Cutaneous manifestations of internal malignant tumors. Arch Dermatol 1982; 118: 784- 795.  Back to cited text no. 4    
5.Pavithran K. Subcorneal pustular dermatosis in a child with leukaemia. Indian 3 of Dermatol. Venereol Leprol 1986; 52: 113114.  Back to cited text no. 5    
6.Beek CH. Skin Manifestations associated with lymphomas and leukaemias. Dermatologica 1948; 96: 350- 356.  Back to cited text no. 6    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow